Agressie en onrust na overdosis baclofen

Translated title of the contribution: Aggression and restlessness following baclofen overdose: the narrow line between intoxication and withdrawal symptoms

L D de Witte, D Dekker, J Veraart, M Kromkamp, K Kaasjager, C H Vinkers

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

BACKGROUND: Baclofen is increasingly prescribed for alcohol dependency. Subsequently, the risk of self-intoxication with this medicinal product is increasing.

CASE DESCRIPTION: A 23-year-old man with a history of alcohol dependence was admitted to our hospital after self-intoxication with 2700 mg baclofen and 330 mg mirtazapine. Respiratory insufficiency as a result of the baclofen intoxication required intubation and admission to the ICU. During the first day, despite the use of sedatives, the patient became intermittently agitated and aggressive. In the following days, he developed severe delirium, probably due to baclofen withdrawal. The reintroduction of baclofen quickly resolved these symptoms.

CONCLUSION: In the case of baclofen, in practice it is difficult to differentiate between intoxication and withdrawal. To prevent potentially severe withdrawal symptoms, we recommend reintroduction of baclofen when the first signs of restlessness and agitation arise following intoxication.

Translated title of the contributionAggression and restlessness following baclofen overdose: the narrow line between intoxication and withdrawal symptoms
Original languageDutch
Pages (from-to)A9604
JournalNederlands Tijdschrift voor Geneeskunde
Volume160
Publication statusPublished - 2016

Cite this